Thunderstorm Wind, Crane
- When
- May 28, 1:43 PM CST
- Where
- Crane County, Crane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.400, -102.350
Severe thunderstorm winds downed power lines in Crane.
A complex of strong to severe thunderstorms tracked over the central Permian Basin of west Texas during the afternoon of the 28th. In addition to damaging winds over the southern Permian Basin, this activity produced very heavy rainfall over the urban areas of Midland and Odessa that resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A complex of strong to severe thunderstorms tracked over the central Permian Basin of west Texas during the afternoon of the 28th. In addition to damaging winds over the southern Permian Basin, this activity produced very heavy rainfall over the urban areas of Midland and Odessa that resulted in flash flooding. The most significant public impact was in Odessa, where firefighters rescued several motorists from stalled vehicles in flowing flood waters. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:25 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SAT MAY 28 2005
.SHORT TERM...
TSTMS STARTING TO DEVELOP INVOF PECOS RIVER S OF KMAF WHERE WATER
VAPOR INDICATES DEFORMATION ZONE IS LOCATED. MSAS DATA ALSO SUPPORTS
LOW LEVEL MSTR CONVERGENCE ACRS TRANS PECOS WHERE LI/S RANGE FROM
MINUS 3 TO MINUS 8. ELSEWHERE VISIBLE IMAGERY INDICATES MCV ACRS SE
NM WITH LOW CLOUDS BREAKING UP ACRS PB. OTHER THAN STORMS DEVELOPING
IN HIER TERRAIN AND MOVING E INTO SE NM PLAINS THIS AREA IS LEAST
FAVORED FOR PRECIP. PB AND PECOS RIVER AND S INTO TERRELL COUNTY
AGAIN MOST FAVORED FOR HEAVY RAIN LATE THIS AFTERNOON AND EVENING.
SHEAR IS ON THE POOR SIDE THIS AFTERNOON THUS SEVERE THREAT IS MARGINAL
ALTHOUGH PRECIP LOADED UPDRAFTS CERTAINLY CAPABLE SEVERE DOWNBURST WINDS.
WILL CONTINUE TO HIGHLIGHT SEVERE THREAT PB AND SRN AREAS THIS EVENING.
CONTEMPLATED DROPPING FLASH FLOOD WATCH IN NW BUT HAVE OPTED TO CONTINUE
WITH MCV ACRS SE NM AND IF CLOUDS BREAK UP THERE NEW DEVELOP WOULD LIKELY
OCCUR.
.LONG TERM...
NAM 500 MB HEIGHT FIELDS SHOW THE MID LVL TROUGH THAT HAS AIDED OUR
RECENT RAINS SAGGING SOUTHWARD ON SUNDAY INTO THE BIG BEND AND LOWER
TRANS PECOS REGIONS OF THE CWA. HOWEVER...SEVERAL NEW FACTORS WILL
PLAY A SIGNFICANT ROLE IN OUR WEATHER OVER THE NEXT COUPLE DAYS.
SURFACE LOW PRESSURE DEVELOPING OVER EASTERN PORTIONS OF NEW MEXICO
WILL LEAD TO THE LOSS OF UPSLOPE LOW LEVEL FLOW OVER THE MUCH OF THE
WESTERN THIRD OF THE CWA AND A DRIER DAY TOMORROW. DOWNSLOPE
SOUTHWEST TO WEST WINDS OVER THESE AREAS WILL ALSO HELP TO
REESTABLISH A SURFACE DRYLINE GENERALLY ALONG A LEA COUNTY TO
EASTERN BREWSTER COUNTY LINE. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED ON SUNDAY AHEAD OF THIS FEATURE WITH THE NORTHERN AND
EASTERN PORTIONS OF THE TEXAS PERMIAN BASIN AND THE ROLLING PLAIN
HAVING THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS. WITH ABUNDANT
LOW LEVEL MOISTURE IN PLACE AND MODERATE CAPE VALUES EXPECTED EAST
OF THE DRYLINE TOMORROW AFTERNOON...SEVERE WEATHER APPEARS
POSSIBLE....ALONG AND EAST OF A SEMINOLE TO ODESSA TO PECOS
LINE...WITH THE NORTHEAST TEXAS PERMIAN BASIN AND THE SOUTHERN
PORTIONS OF THE ROLLING PLAINS HAVING THE GREATEST POTENTIAL FOR
SEVERE WEATHER.
THE MAIN CONCERN HOWEVER THIS FORECAST PERIOD APPEARS TO BE COMING
TOGETHER FOR MONDAY. A COLD FRONT IS EXPECTED TO MAKE ITS WAY INTO
THE NORTHERN PORTIONS OF THE CWA EARLY MONDAY MORNING...THEN TO NEAR
A SAN ANGELO TO ODESSA TO WESTERN PERMIAN BASIN LINE BY EARLY
AFTERNOON ON MONDAY. COINCIDENT WITH THIS APPROACHING COLD FRONT
WILL BE A TIGHTENING LOW LEVEL MOISTURE GRADIENT ALONG THE DRY LINE
FROM THE WESTERN PERMIAN BASIN TO THE STOCKTON PLATEAU. FACTOR IN
UPSLOPE LOW LEVEL FLOW...GOOD DIRECTIONAL WIND SHEAR AND CAPE VALUES
IN EXCESS OF 3000 J/KG AS PROGGED IN THE NAM DERIVED SOUNDINGS AND
WE HAVE THE SETUP FOR SIGNIFICANT SEVERE WEATHER ACROSS THE CENTRAL
TEXAS PERMIAN BASIN AND ESPECIALLY OVER THE EASTERN PORTIONS OF THE
CWA BY MONDAY AFTERNOON. THE FRONTAL BOUNDARY DRAPED ACROSS THE
AREA ALSO SHOULD ENHANCE THE SR HELICITY ACROSS THIS AREA AS
WELL...AND WOULD NOT RULE OUT THE POSSIBILITY OF ISOLATED TORNADOES
ACROSS THE CENTRAL AND EASTERN TEXAS PERMIAN BASIN MONDAY AFTERNOON
INTO MONDAY EVENING. ALL THIS IS CONTINGENT ON THE TIMING OF THE
COLD FRONT AND THE CAP BREAKING.
WITH THIS WEEK AND NEXT MARKING OUR CLIMATOLOGICAL PEAK IN SEVERE
WEATHER...THE CURRENT WEATHER TRENDS ARE NOT SURPRISING. EXTENDED
MODELS KEEP THE DRYLINE ACROSS THE CWA THROUGH THE LATER PORTIONS OF
THE WEEK...THUS WILL KEEP IN CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS EAST OF THIS FEATURE THROUGH THE REMAINDER OF THE
FORECAST PERIOD. HAVE TRENDED SUNDAY AND MONDAY FORECASTS TOWARDS
THE NAM SOLUTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 86 65 80 / 50 40 30 50
CARLSBAD NM 60 91 64 88 / 40 20 20 20
DRYDEN TX 65 90 67 92 / 50 30 20 30
FORT STOCKTON TX 63 91 67 90 / 50 30 20 30
GUADALUPE PASS TX 57 85 58 84 / 40 10 10 10
HOBBS NM 61 91 64 85 / 40 20 20 30
MARFA TX 58 82 56 85 / 50 10 10 10
MIDLAND INTL AIRPORT TX 61 88 65 83 / 50 30 30 50
ODESSA TX 62 89 66 84 / 50 30 30 50
WINK TX 66 94 68 92 / 50 30 20 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM MDT SUNDAY FOR THE
FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY
COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM CDT (4 AM MDT)
SUNDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...
VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
&&
49/03HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 AM CDT SAT MAY 28 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-290816- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 325 AM CDT SAT MAY 28 2005 (225 AM MDT SAT MAY 28 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY SUNDAY MORNING FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. MANY AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO RECEIVED IN EXCESS OF AN INCH OF RAINFALL OVER THE PAST FEW DAYS...AND ADDITIONAL THUNDERSTORM ACTIVITY TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS...ALONG WITH LOCALIZED FLOODING OF URBAN AREAS...IS LIKELY TODAY AND TONIGHT. ALONG WITH THE THREAT OF HEAVY RAINFALL...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS. THIS SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS EAST OF A SEMINOLE TO FORT STOCKTON LINE...AND NORTH OF A FORT STOCKTON TO BIG LAKE LINE. HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE FROM THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. FREQUENT CLOUD TO GROUND LIGHTNING ALSO IS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER GROUPS SHOULD MONITOR THE WEATHER TODAY AND TONIGHT AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED NORTH AND EAST OF A SEMINOLE...FORT STOCKTON...TO BIG LAKE LINE BY MID AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 137 PM CDT SAT MAY 28 2005 TXZ075-281915- PECOS TX- 137 PM CDT SAT MAY 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF FORT STOCKTON AT 137 PM CDT...MOVING EAST AT 20 MPH. THE FORT STOCKTON AREA CAN EXPECT SMALL HAIL...WINDS TO AROUND 55 MPH...AND VERY HEAVY RAIN. PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Severe thunderstorm winds downed power lines in Crane.
Flash flooding in Odessa resulted in significant traffic problems on many city streets. Stalled vehicles were reported at several locations within the city, including the intersection of Dixie and 23rd Streets. The Odessa Fire Department conducted six high water rescues during the event. No injuries were reported during the rescue efforts that occurred at the intersection of 17th and Tom Green Streets, and along Muskingum Street.
Several reports of flash flooding were received from areas in and around Midland during the afternoon of the 28th. The intersection of County Road 60 and State Highway 158 was inundated by almost a half-foot of flowing water. Similar flash flooding conditions were reported along several city streets in the north part of the city, including at the intersection of Briarwood and Northcrest. At least one foot of flowing flood waters covered the intersection of Midkiff and Andrews Highway. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451515, 5451513, 5451514.